Poll: Does (Or Did) Xanax, Klonopin, Valium, or Ativan Lower Your Tinnitus?

Discussion in 'Support' started by JasonP, Sep 9, 2016.

?

Does (or did) Xanax, Klonopin, Valium, or Ativan or other benzodiazepine lower your tinnitus?

  1. Yes, it does

  2. It did at first but does not change it in anyway now

  3. It did at first but now it makes things worse

  4. No, it never made any change

  5. No, it never worked and only made it worse

Results are only viewable after voting.
tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Basically, I want to take a survey on this because on drugs.com Xanax is the most highly rated drug for tinnitus. However, drugs such as these are not meant for long term and with some people, after time the drug stops working or can make tinnitus worse. According to the tinnitus talk survey, around 46% of the people who answered said that "GABA type drugs" benefited them. The results are here (look on page 33-34 for info):

      https://www.tinnitustalk.com/attachments/hub-survey-report-pdf.9777/

      What I am curious though is that some people who answered might have not know that "Xanax or Klonopin" was a "GABA type drug". However, most of them might have. I am trying to do some research so I figured I would take this poll. Thanks for answering!
       
    2. gotyoubynuts

      gotyoubynuts Member

      Tinnitus Since:
      10/1990
      Cause of Tinnitus:
      Concert
      Benzo drugs are cruel: they lower the tinnitus for a bit but then it's much louder after the effect wears off!
       
    3. hartje5
      Wishful

      hartje5 Member Benefactor

      Tinnitus Since:
      4 december 2015
      Cause of Tinnitus:
      Verapamil, Flecainide, Apixaban, stress
      For me Xanax worked. It stopped my H. stopped the fluctuating ear fullness and lowered my tinnitus. I hate the stuff though, I feel horrible on it and had a really hard time quitting.
       
      • Agree Agree x 1
    4. lapidus

      lapidus Member

      Location:
      Sweden
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Noise induced
      But did it have a lasting effect on your H and T after you stopped?
       
    5. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      So @JasonP, you are looking to focus specifically on benzos? FYI, this topic has been discussed a lot here at TT so you might find other stuff by doing a forum search.

      But to your question: Yes, Xanax (alprazolam) helped lower my tinnitus. I am pretty sure that's because it greatly lowered my anxiety.

      Benzos, however, are a slippery slope. Your tinnitus usually goes right back to regular after you stop taking the drug. Although my T did not worsen by taking Xanax, that does happen to some people. If you keep taking the drug, you'll in most cases eventually need higher and higher doses to get the same effect.

      And stopping the drug FOR SOME PEOPLE (it's not true for everyone) can be difficult. The rebound anxiety upon quitting can be intense.

      I took Xanax for about a year and I'm not sorry. It got me over the hump of dreadful panic attacks and got me to a point that I could start working on living with my tinnitus. Quitting was not very hard but I kept my dose very, very low throughout my usage period. Just search my name and Xanax here on the board if you want to hear more about my experiences with this medication and my suggestions for using it.

      I will tell you that nothing calmed my tinnitus down like Neurontin -- although I started off taking it for shingles, not tinnitus. But the side effects were gawd awful. I quit it as soon as my shingles pain had lessened.
      For more on this experience and this drug:
      https://www.tinnitustalk.com/threads/gabapentin-neurontin.3162/page-4#post-149152
       
    6. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I totally agree with you. Took klonopin for a while and it lowered my T at first and then increased it. The neurontin and klonopin combo now helps me when I am taking Lamictal. So far I seem to be doing better now. Time will tell I guess.
       
    7. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      You are taking a neurontin cocktail, that's interesting. Is it for your tinnitus? I have been somewhat tempted to give neurontin another try -- I was taking huge doses of it for shingles, 1800 mg daily, and it totally screwed with my brain. I said never again but have wondered if lower doses might still work with no side effects.
       
    8. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Well, it is kind of weird what happened to me. After taking klonopin for a while, it stopped lowering it. It seemed to only work as a tranquilizer. It made me very sleepy so I tried to get off of it. Got seriously depressed while on it and while trying to come off of it. Mostly due to the loud tinnitus. I might have like 2 or 3 okay weeks and then a week I would get really depressed. Part of this was due to having depression issues. I think I have a mild bipolar issue. I have never gone manic or anything like that. The only way I have ever gone hypomanic was through drugs and supplement combinations as well as not sleeping. I never want to do that again. Anyways, after a couple years of this I finally asked the nurse practioniner for something to help with depression. I hated SSRI's so she gave me Lamictal. It helped a lot and that unexpected benefit was it started lowering my tinnitus. I thought it was great but then my T went up again. I was taking klonopin and some other supplements as well at the time and eventually it lowered and then later it went up. Klonopin stopped doing anything to me after a while. I mean I couldn't tell any kind of tranquilizing effect at all. Finally, after 10 days of very bad T I set an appointment up with her and she gave me a low dose of neurontin. I took 200mg I think that night along with a small dose of klonopin and then when I woke up in the morning I had lower T. It seemed to make the klonopin work again. Now I might take 100mg a day. So far so good but I guess I will see what happens. My theory is that Lamictal reduces GABA production by lowering glutamate since glutamate is required to make GABA. When the Neurontin is added it somehow either increases GABA or acts like GABA and so the klonopin activates the GABA receptors again and they calm me down some. I really don't know for sure. Also, it seems like sleep has an effect on my T now as well since taking Lamictal.

      From what I understand, klonopin does not increase GABA, it only affects the GABAa receptors, so you still need GABA to make it work.
       
      • Informative Informative x 1
    9. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      Thanks @JasonP, that's very interesting. It shows what a tricky thing brain chemistry is. So much of it is just tinkering with the meds, even the doctors don't really know what's going to work. And we each are so different.

      I considered klonopin at one point but was concerned about its long half life. Plus I had a panic disorder and you need something that is gonna act really fast. That would be alprazolam. But that really is a drug you don't want to be on daily for any length of time, if you can avoid it. I continue to have low-level anxiety but my guess is I have been chronically anxious for a long time, even though I didn't recognize it until tinnitus kick-started the panic attacks. Am trying to keep it under control without meds and have been able to do so for two years. But I am tempted to try the neurontin one more time.

      Well, am glad this current combo is working for you. Appreciate the info.
       
    10. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      No problem at all. I have a friend who combines Valerian Root with Passion Flower for anxiety but she says it should not be taken on a long term basis. She said she "cycles it". You can read a little more about Passion Flower here:

      http://umm.edu/health/medical/altmed/herb/passionflower
       
      • Like Like x 2

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.